Georgia, 2015Hail and Damaging Winds in Georgia, September 3, 2015
September 3, 2015 · NWS FFC · 5 events in 4 counties and zones
A weak surface low moving across southern Georgia swept deep moisture across North and Central Georgia during the day providing moderate instability over the region. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low moving across southern Georgia swept deep moisture across North and Central Georgia during the day providing moderate instability over the region. A strong short wave associated with an upper-level trough digging into the southeastern U.S. produced scattered strong to severe thunderstorms across North and Central Georgia during the afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 3, 12:53 PM EST, 17 minutes earlier.
Area forecast discussion, Sep 3, 12:53 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
153 PM EDT THU SEP 3 2015
.PREV DISCUSSION... /ISSUED 655 AM EDT THU SEP 3 2015/
PREV DISCUSSION... /ISSUED 328 AM EDT THU SEP 3 2015/
SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS SIMILAR WITH THE UPPER RIDGE ACROSS THE WESTERN ATLANTIC...
FL AND THE GULF OF MEXICO WEAKENING. THIS ALLOWS FOR A WEAK UPPER
LEVEL TROUGH TO MOVE TO THE SE U.S. WITH A COUPLE OF SHORT WAVES
EMBEDDED. SOME DEEPER MOISTURE INCREASES AS WELL BUT FORECAST
INSTABILITY IS WEAK SO SHOWER AND THUNDERSTORM POTENTIAL IS KINDA
LOW IN THE 20-30 PERCENT RANGE. IF MORE INSTABILITY CAN BE GENERATED...
MORE SHOWERS AND STORMS WILL BE POSSIBLE AND THIS WILL NEED TO BE
MONITORED.
SHOWER AND THUNDERSTORM POTENTIAL IS EXPECTED TO DIMINISH THURSDAY
EVENING.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY...MAINLY FOR
THE AFTERNOON WITH WEAK NNW FLOW ALOFT OVER THE AREA AND A SURFACE
TROUGH ACROSS CENTRAL GA. OVERALL FORECAST INSTABILITY IS STILL
WEAK.
FORECAST HIGH TEMPERATURES RUNNING NEAR TO 4 DEGREES ABOVE NORMAL
TODAY AND ABOUT 3-5 DEGREES ABOVE NORMAL FOR FRIDAY.
FORECAST LOW TEMPERATURES RUNNING SLIGHTLY ABOVE NORMAL TONIGHT.
BDL
LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER LOW/TROUGH REMAINS ACROSS THE SE US THROUGH THE WEEKEND. THE
GFS HAS THE TROUGH SHIFTING SOUTHWARD DURING EARLY/MIDDLE NEXT WEEK
WHILE THE ECMWF DAMPENS THE TROUGH OUT TEMPORARILY AND GOING TOWARDS
A MORE ZONAL FLOW PATTERN.
AT THE SURFACE...A PRETTY DECENT WEDGE WILL BUILD IN FROM THE
NORTHEAST FOR MUCH OF THE WEEKEND. THE WEDGE WILL LEAD TO CLOUDIER
SKIES...SLIGHTLY COOLER THAN NORMAL AFTERNOON HIGHS AND HIGH CHANCE
POPS.
THE WEDGE DOES LOOK TO ERODE LATE MONDAY INTO TUESDAY. MODELS ARE
PROGGING A FRONT TO APPROACH FROM THE NORTH LATE IN THE WEEK.
NLISTEMAA
&&
.AVIATION...
18Z UPDATE...
VFR CONDITIONS ACROSS THE AREA FOR NOW BUT SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS NORTH GA AS WELL. THESE
STORMS SHOULD STAY MAINLY NORTH OF THE TAF SITES BUT RYY AND PDK
MAY BE AFFECTED. PUT A TEMPO IN ALL OF THE ATL AREA TAFS JUST TO
BE ON THE SAFE SIDE BUT HAVE MEDIUM CONFIDENCE THAT THEY WILL
AFFECT ATL AT ALL. WINDS ARE OUT OF THE NW AND STAY THERE THROUGH
TONIGHT. WILL SEE WINDS SHIFT TO THE NE JUST AFTER SUNRISE
FRIDAY. WIND SPEEDS WILL STAY 10KT OR LESS.
//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM TO HIGH ON ALL ELEMENTS
01
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 91 70 93 70 / 20 20 30 30
ATLANTA 90 72 91 72 / 30 20 30 20
BLAIRSVILLE 86 64 86 65 / 30 10 50 30
CARTERSVILLE 90 68 92 69 / 30 10 30 10
COLUMBUS 91 73 93 74 / 30 20 20 10
GAINESVILLE 88 70 89 70 / 30 20 30 30
MACON 90 70 92 71 / 20 20 30 20
ROME 90 68 92 69 / 20 10 20 10
PEACHTREE CITY 90 69 91 69 / 30 20 30 10
VIDALIA 91 73 92 73 / 20 20 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....17
AVIATION...01
Hazardous weather outlook, Sep 3, 4:32 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EDT THU SEP 3 2015
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
532 AM EDT THU SEP 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA
THIS WEEKEND AND LINGER INTO EARLY NEXT WEEK. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGEST STORMS DURING THIS TIME
FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 3, 12:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 PM EDT THU SEP 3 2015
GAZ032-033-031830-
COBB GA-NORTH FULTON GA-
157 PM EDT THU SEP 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COBB AND NORTHERN
NORTH FULTON COUNTIES UNTIL 230 PM EDT...
AT 156 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARIETTA...MOVING
NORTH AT 10 MPH.
HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MARIETTA...SANDY SPRINGS...ROSWELL...ALPHARETTA...SMYRNA...
KENNESAW...ACWORTH...FAIR OAKS...WHITE WATER PARK...MOUNT BETHEL...
KENNESAW STATE UNIVERSITY...JIM R MILLER PARK...SWEAT MOUNTAIN...
SANDY PLAINS AND DOBBINS AIR RESERVE BASE.
LAT...LON 3408 8456 3407 8442 3411 8442 3411 8440
3412 8439 3412 8437 3414 8436 3415 8431
3393 8439 3387 8459 3405 8466
TIME...MOT...LOC 1756Z 170DEG 7KT 3399 8451Hail, Cobb
- When
- September 3, 1:10 PM EST to 1:15 PM EST
- Where
- Cobb County, 1.34 mi ESE of Elizabeth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.970, -84.550
A trained storm spotter reported hail up to the size of pennies just north of Marietta.
Thunderstorm Wind, Cherokee
- When
- September 3, 1:25 PM EST to 1:35 PM EST
- Where
- Cherokee County, 1.86 mi W of Woodstock to 1.18 mi WNW of Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 34.103, -84.552
The Woodstock Police Department reported several trees and power lines blown down in the vicinity of Towne lake Parkway and Running Deer Parkway.
Hail, Cherokee
- When
- September 3, 1:30 PM EST to 1:35 PM EST
- Where
- Cherokee County, 1.48 mi WNW of Woodstock
- Measured
- 1.75 in hail
- Property damage
- $2.3 million
- Reported by
- Law Enforcement
- Coordinates
- 34.106, -84.545
The Woodstock Police Department reported quarter to golf ball sized hail at Towne Lake Parkway and Running Deer Parkway.
Thunderstorm Wind, Polk
- When
- September 3, 2:35 PM EST to 2:45 PM EST
- Where
- Polk County, 0.58 mi W of Cedartown to 0.19 mi NW of Cedartown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 34.019, -85.260
The Polk County Emergency Manager reported several trees and power lines blown down in the vicinity of North College Street and West Girard Avenue.
Thunderstorm Wind, Troup
- When
- September 3, 6:10 PM EST to 6:15 PM EST
- Where
- Troup County, 3.11 mi NE of Buena Vista
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.160, -85.040
The public reported several small trees snapped at a residence off of New Franklin Road. Winds speeds were estimated at 45 to 55 MPH.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 3 to 8, 20152 deaths · 1 event
- Flash Flooding and Hail in South Carolina, September 3 to 5, 2015$68,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Michigan, September 3, 2015$30,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Ohio, September 3, 2015$17,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, September 3, 20151 in hail · 15 events
- Damaging Winds and Lightning Strike in Florida, September 3 to 5, 2015$8,000 · 50 kt wind · 5 events
- Flooding and Damaging Wind in Ohio, September 3, 201552 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 3, 20152 events
- Flash Flood and Damaging Wind in Arizona, September 3, 2015$500 · 50 kt wind · 2 events
- Hail in Wisconsin, September 3, 20151 in hail · 2 events
- Heavy Rain in Washington, September 3, 2015$10,000 · 1 event
- Damaging Wind in New Hampshire, September 3, 201550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599261, 599268, 599265, 599266, 599267.